Alert archive / West Virginia / Tornado Warnings in 2023

Tornado Warning 3, NWS Charleston, WV

July 18, 2023Mason County, Putnam County, West Virginia

NWS Charleston, WV issued this tornado warning at Jul 18, 2023, 5:50 PM EDT for Mason County, Putnam County, West Virginia. It was in force for 20 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2023, 5:50 PM EDT (21:50 UTC)
Expired
Jul 18, 2023, 6:10 PM EDT
In force
20 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Mason County, WV, Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 43 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 5:57 PM EDTTSTM WND DMG1 Wnw Buffalo, WVTree down blocking the southbound lane of Winfield Rd at Plantation Rd in Fraziers Bottom. Time estimated by radar. Reported via Putnam County 911.
Jul 18, 5:57 PM EDTTSTM WND DMG2 Wsw Winfield, WVTree down in Winfield along State Route 34, in the 5000 block, near a business. Time estimated by radar. Report received from Putnam County 911 Center.
Jul 18, 5:59 PM EDTTSTM WND DMG1 W Winfield, WVTree down in the 13000 block of Winfield Rd., near a fast food restaurant. Time estimated by radar. Report received via Putnam County 911 Center.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

156 
WFUS51 KRLX 182150
TORRLX
WVC053-079-182230-
/O.NEW.KRLX.TO.W.0003.230718T2150Z-230718T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Charleston WV
550 PM EDT Tue Jul 18 2023

The National Weather Service in Charleston West Virginia has issued a

* Tornado Warning for...
  Southern Mason County in western West Virginia...
  Northwestern Putnam County in western West Virginia...

* Until 630 PM EDT.

* At 549 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Buffalo, or 13 miles northwest of Winfield, moving
  east at 25 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Buffalo around 605 PM EDT.
  Winfield and Eleanor around 620 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Ashton, Grimms Landing and Fraziers Bottom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3857 8218 3869 8215 3869 8186 3847 8189
TIME...MOT...LOC 2149Z 288DEG 20KT 3862 8211 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

GW
1 follow-up statement
448 
WWUS51 KRLX 182210
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
610 PM EDT Tue Jul 18 2023

WVC053-079-182219-
/O.CAN.KRLX.TO.W.0003.000000T0000Z-230718T2230Z/
Mason WV-Putnam WV-
610 PM EDT Tue Jul 18 2023

...THE TORNADO WARNING FOR SOUTHERN MASON AND NORTHWESTERN PUTNAM
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 3857 8218 3869 8215 3869 8186 3847 8189
TIME...MOT...LOC 2207Z 288DEG 20KT 3859 8197 

$$

GW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this tornado warning went out at Jul 18, 4:12 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 18, 4:12 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
412 PM EDT Tue Jul 18 2023

.SYNOPSIS...
Unsettled summer weather continues much of the work week, as
disturbances transit the region. A change to drier and less
humid weather is expected this weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 410 PM Tuesday...

Did a quick update as PoPs were currently too high. However,
shower and thunderstorm coverage will increase rapidly this
afternoon into this evening, as a short wave trough over the
Tennessee and lower Ohio Valley heads into the middle Ohio
Valley, and acts on ample instability and shear to produce
strong to potentially severe thunderstorms.

The short wave was currently manifest in two convective
complexes, the lead one moving into eastern Kentucky which is
likely to be the main focus for at least southern portions of
the middle Ohio Valley this afternoon and evening, and a more
intense complex, its east or slightly south of east motion
taking it south of the forecast area tonight. Meanwhile, the
lead complex should start losing intensity as it moves into the
central Appalachians in tandem with the causative short wave
tonight.

As of 135 PM Tuesday...

Subsidence in the wake of a long wave trough axis that passed
overhead this morning gives away to ascent associated with an
approaching upper level speed max this afternoon. Beneath this
ascent, mainly clear skies through most of the morning and early
afternoon have allowed surface temperatures to rise into the lower
80s amidst dew points in the low to mid 60s. Despite relatively weak
lapse rates overhead owing to ridging over the western US keeping a
greedy grip on the elevated mixed layer, this should still yield
1000-1500J/kg MLCAPE across NE KY, SE OH, and west central portions
of WV. As the aforementioned speed max approaches, deep layer
shear will increase to around 35-40KTs yielding a mix of super-
cellular and multi-cellular storm modes. Initial discrete
convection could contain a risk for hail/wind/locally heavy
rain, but as the column saturates with the aforementioned
stronger flow/ascent approaching should see the severe hail
threat dwindle as convection grows up scale. The main threat at
that point will be the locally heavy rain, with heavy rain from
last night compromising swaths of soils, especially south of
Charleston and Parkersburg. Probability of exceedance of the
suppressed flash flood guidance generally doesn't support a
flash flood watch, but if several storms move over one of these
compromised areas could see a couple flash flood warnings being
needed tonight.

A weakly supported cold front will slowly sag south across the
region overnight which may continue to support some light showers
and/or drizzle. With plenty of cloud cover overnight, would not
expect dense fog, but with very moist boundary layer will likely see
at least some mix of visibility reductions and low stratus heading
into Wednesday morning.

Less convective coverage is expected Wednesday, focused primarily
around the aforementioned frontal boundary that will begin to
be shunted back to the north as a warm from during the
afternoon. Given weak flow and somewhat lesser column moisture,
the threats for severe will be low, and any flooding threat
would be extremely isolated (contingent on a storm sitting over
an urban area or one of the aforementioned areas that saw heavy
rain yesterday).

Highs Wednesday across the lowlands will generally be in the
lower to mid 80s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 250 PM Tuesday...

Unsettled weather will continue through the latter half of the work
week in the form of periodic showers and thunderstorms. A stagnant
surface boundary lifts north of the region Wednesday night in
advance of a slowly approaching cold front that is progged to cross
Friday morning from the west. Shower and thunderstorm activity will
increase Thursday afternoon/evening courtesy of moisture advection
in advance of the front. Strong to severe thunderstorms are
possible, particularly across western portions of the CWA closer
to the arriving front. Much of the CWA is under a Marginal Risk
for severe weather, with portions of the Mid-Ohio Valley under
a Slight Risk. The main hazards will be damaging wind gusts,
hail, and locally heavy rainfall, potentially resulting in
localized flash flooding. Rain chances will linger throughout
the day on Friday, with dry weather building in Friday night as
high pressure gradually shifts eastward. Seasonable temperatures
are progged for Thursday, with a few degrees below normal on
Friday.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 250 PM Tuesday...

High pressure will gradually traverse the region this weekend
into early next week, resulting in drier and less humid
conditions across the area. The chance for rain increases at the
start of the new work week courtesy of return flow and moisture
advection as high pressure moves east of the region. Seasonably
cool high temperatures on Saturday will warm to near normal by
Monday amid a decent amount of sunshine.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
As of 135 PM Tuesday...

Low level moisture lifts into a SCT-BKN cumulus field this
afternoon, with isolated convection already starting to sprout
across the north this afternoon. Additional convection is expected
to blossom as an upper level disturbance approaches late this
afternoon into this evening bringing a chance for thunderstorms to
all terminals. Very heavy rain with any convective cores will be
capable of briefly reducing visibility to IFR, but will only dip to
3SM in the TS TEMPOs for now. Storms are expected to continue well
into the overnight hours, but should settle down by daybreak on
Wednesday. MVFR/IFR BKN/OVC cloudiness overnight will help to limit
fog formation, but given a very moist boundary layer will see at
least some patchy fog at the terminals heading into Wednesday
morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Convective coverage may vary from the
forecast this afternoon/evening. Fog coverage may vary overnight
tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
EDT 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    L    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
IFR possible in showers/thunderstorms Thursday into Thursday
night. IFR also possible in fog each morning from Thursday
through Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP/GW
NEAR TERM...TRM/JP
SHORT TERM...GW
LONG TERM...GW
AVIATION...JP
Hazardous weather outlook, Jul 18, 2:35 PM EDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
235 PM EDT Tue Jul 18 2023

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-191845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
235 PM EDT Tue Jul 18 2023

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk for severe thunderstorms this afternoon
into the overnight, with the main threats being damaging winds, hail
and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms are possible on Thursday into Thursday
night, with the main threats being damaging winds, hail, and heavy
rain. Localized high water issues are possible through Thursday night
in locations affected by multiple rounds of rainfall or slow moving
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jul 18, 12:44 PM EDT, 5 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1244 PM EDT Tue Jul 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Flash Flood      5 W Birch River         38.49N 80.84W
07/15/2023                   Clay               WV   Public

            Widen Dille Rd impassable for a time with
            water approaching house and washing out a
            couple of driveways. Report from Clay Co
            CERT.

&&

ABE
Special weather statement, Jul 18, 3:44 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
344 PM EDT Tue Jul 18 2023

VAZ003-004-182030-
Dickenson VA-Buchanan VA-
344 PM EDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of southeastern
Dickenson and southwestern Buchanan Counties through 430 PM EDT...

At 343 PM EDT, Doppler radar was tracking a strong thunderstorm over
Trammel, or 9 miles southwest of Davenport, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Davenport, Trammel and Nora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3698 8240 3719 8228 3714 8193 3713 8194
      3712 8198 3713 8199 3712 8200 3709 8202
      3707 8202 3705 8205 3704 8208 3705 8210
      3704 8212 3704 8217 3699 8226 3700 8227
      3700 8229 3696 8235
TIME...MOT...LOC 1943Z 289DEG 12KT 3701 8226

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

14
Special weather statement, Jul 18, 4:45 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
445 PM EDT Tue Jul 18 2023

KYZ101>103-105-182130-
Boyd KY-Greenup KY-Carter KY-Lawrence KY-
445 PM EDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of western Boyd,
Greenup, northwestern Lawrence and Carter Counties through 530 PM
EDT...

At 445 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gates, or near Morehead, moving northeast at 65 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grayson, Olive Hill, Cannonsburg, Grayson Lake State Park, Yatesville
Lake State Park, Carter Caves State Park, Greenup, South Shore,
Webbville, Princess, Coalton, Denton, Gesling, Greenbo Lake, Oldtown,
Naples, Rush, Load, Letitia and Franklin Furnace.

This includes Interstate 64 in Kentucky between mile markers 150 and
185.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3834 8323 3843 8323 3855 8310 3866 8305
      3876 8289 3860 8285 3856 8279 3819 8260
      3817 8264 3813 8262 3806 8295 3811 8290
      3811 8289 3817 8292 3817 8298 3820 8301
      3818 8305 3827 8317 3819 8326 3832 8334
TIME...MOT...LOC 2045Z 231DEG 55KT 3822 8334

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

14
Special weather statement, Jul 18, 4:56 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Charleston WV
456 PM EDT Tue Jul 18 2023

OHZ084>086-182130-
Meigs OH-Gallia OH-Vinton OH-
456 PM EDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of northwestern Meigs,
northeastern Gallia and southeastern Vinton Counties through 530 PM
EDT...

At 455 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Mcarthur, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rutland, Wilkesville, Dyesville, Salem Center, Radcliffe,
Harrisonville, Dexter and Carpenter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3923 8237 3921 8227 3920 8227 3920 8217
      3918 8205 3894 8220 3913 8243 3914 8242
      3914 8245 3916 8247
TIME...MOT...LOC 2055Z 294DEG 18KT 3915 8236

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

14
Special weather statement, Jul 18, 5:18 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
518 PM EDT Tue Jul 18 2023

OHZ085-086-WVZ007-182145-
Meigs OH-Gallia OH-Mason WV-
518 PM EDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of northwestern Meigs,
northeastern Gallia and north central Mason Counties through 545 PM
EDT...

At 518 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rutland, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pomeroy, Rutland, New Haven, Mason, Middleport, Syracuse, Hartford
City, Cheshire, Lakin, Dyesville, Harrisonville, Dexter, Carpenter
and Kyger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3903 8190 3889 8206 3908 8232 3911 8232
      3920 8223
TIME...MOT...LOC 2118Z 304DEG 25KT 3908 8220

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

14
Special weather statement, Jul 18, 5:46 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
546 PM EDT Tue Jul 18 2023

WVZ017>019-029-182215-
Calhoun WV-Wirt WV-Ritchie WV-Gilmer WV-
546 PM EDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of northeastern
Calhoun, southwestern Ritchie, northwestern Gilmer and east central
Wirt Counties through 615 PM EDT...

At 546 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Grantsville, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Springs, Brohard, Macfarlan, Smithville and Burnt House.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3905 8129 3914 8125 3911 8093 3892 8101
TIME...MOT...LOC 2146Z 289DEG 20KT 3906 8118

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

14

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:14 PM EDTSpecial Weather StatementRLXJackson31 min
Jul 17, 11:47 PM EDTSpecial Weather StatementRLXMason43 min
Jul 17, 11:59 PM EDTSpecial Weather StatementRLXWood46 min
Jul 18, 12:06 AM EDTSpecial Weather StatementRLXCabell, Lincoln, Putnam39 min
Jul 18, 12:38 AM EDTFlash Flood WarningRLXJackson, Wirt, Wood3 hr
Jul 18, 12:39 AM EDTSpecial Weather StatementRLXKanawha51 min
Jul 18, 1:20 AM EDTSpecial Weather StatementRLXFayette25 min
Jul 18, 1:38 AM EDTSpecial Weather StatementRLXBraxton37 min
Jul 18, 1:47 AM EDTSpecial Weather StatementRLXFayette, Nicholas28 min
Jul 18, 2:18 AM EDTSpecial Weather StatementRLXUpshur57 min
Jul 18, 5:24 PM EDTSevere Thunderstorm WarningRLXMason36 min
Jul 18, 5:33 PM EDTSevere Thunderstorm WarningRLXLincoln, Logan, Mingo, Wayne27 min
Jul 18, 5:36 PM EDTSevere Thunderstorm WarningRLXMason, Putnam24 min
Jul 18, 5:46 PM EDTSpecial Weather StatementRLXRitchie29 min
Jul 18, 5:49 PM EDTSevere Thunderstorm WarningRLXCalhoun, Gilmer, Ritchie, Wirt41 min
Jul 18, 5:58 PM EDTSevere Thunderstorm WarningRLXJackson, Mason32 min
Jul 18, 5:59 PM EDTSevere Thunderstorm WarningRLXBoone, Kanawha, Lincoln31 min
Jul 18, 6:14 PM EDTSpecial Weather StatementRLXPutnam46 min
Jul 18, 6:24 PM EDTSpecial Weather StatementRLXLincoln, Logan, Wayne36 min
Jul 18, 6:24 PM EDTSevere Thunderstorm WarningRLXCalhoun, Gilmer, Ritchie36 min
Jul 18, 6:28 PM EDTSpecial Weather StatementRLXJackson, Roane47 min
Jul 18, 6:29 PM EDTSpecial Weather StatementRLXKanawha46 min
Jul 18, 6:37 PM EDTSpecial Weather StatementRLXCabell, Putnam38 min
Jul 18, 6:42 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Clay, Gilmer, Jackson, Kanawha and 1 more48 min
Jul 18, 6:46 PM EDTSpecial Weather StatementRLXBoone, Lincoln29 min
Jul 18, 6:58 PM EDTSpecial Weather StatementRLXRitchie47 min
Jul 18, 6:59 PM EDTSevere Thunderstorm WarningRLXBraxton, Gilmer46 min
Jul 18, 7:01 PM EDTSpecial Weather StatementRLXClay44 min
Jul 18, 7:10 PM EDTSpecial Weather StatementRLXCalhoun35 min
Jul 18, 7:14 PM EDTSevere Thunderstorm WarningRLXCalhoun, Doddridge, Gilmer, Ritchie31 min
Jul 18, 7:16 PM EDTSpecial Weather StatementRLXBoone, Kanawha, Putnam29 min
Jul 18, 7:24 PM EDTSpecial Weather StatementRLXJackson51 min
Jul 18, 7:38 PM EDTSpecial Weather StatementRLXClay22 min

Nearby

Tornado Warnings in West Virginia, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.